What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 10, 9:09 AM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 10, 9:09 AM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1009 AM EDT Fri Aug 10 2018
.UPDATE...
Issued at 1009 AM EDT FRI AUG 10 2018
Updated to lower highs a bit for today with ongoing cloud cover
and precipitation. Best chances for any places to reach 80 will be
in the far north. Still watching some very slow movement of
showers out there this morning. Did trim back thunder
probabilities a bit today with most of the activity out there this
morning being low centroid showers. We may be hard pressed to see
any thunder today as very little change is anticipated. Fog has
generally lifted into more of stratus layer at the moment. Again
the cloud cover will hold temperatures down today. With the low
centroid storms, still looking at a heavy rain threat with current
flash flood watch looking very reasonable. May look at the need
for expanding it a few counties in the next few hours based on
heavier rainfall just east of the watch box presently. However,
hi-res models do refocus most of the shower activity back to the
southwest into the watch box for this afternoon. Outside of
refining the rain chances a bit with current radar trends, not
many changes with this update.
UPDATE Issued at 847 AM EDT FRI AUG 10 2018
Pockets of slow-moving heavier showers have moved in across the
southwest. Have freshened up the PoPs according to the latest
radar trends. The HRRR has been rather erratic with regards to
QPF maxima through the day. In general, it is still aligned along
the south and southwest where the lower flash flood guidance is;
however, it is possible some places to the east of the watch may
incur problems if training cells set up.
&&
.SHORT TERM...(Today through Saturday)
Issued at 455 AM EDT FRI AUG 10 2018
The latest surface map features a couple of quasi-stationary
boundaries east of the Mississippi River. The first one is more
defined, aligned from Upstate New York down across the lower Great
Lakes region. The second one is more subtle, aligned from west to
east near the Tennessee/Kentucky border. Aloft, broad troughing
remains in the East, with ridging ruling across the West.
Convection has been easing in from north central Tennessee and
south central Kentucky during the overnight hours, mainly
associated with a 700 mb short wave trough. Most of the lightning
has dwindled within the core of the complex, but still can't rule
out a few strikes as residual forcing gradually continues to push
northeast into our area. The larger feature of interest is a
short wave trough currently spiraling east across southeastern
Missouri.
This feature will continue to chug east today. There is good model
agreement that convection will fire along the stalled surface
boundary near the Tennessee/Kentucky border as we heat up and
forcing increases from the approaching wave. PWATs will be close
to 2.0 inches today, and storm motions will be slow, less than 10
kts. Portions of the Cumberland Valley have been hit with rounds
of heavy rainfall over the past few days, so Flash Flood Guidance
has been lowered in places. Consequently, went ahead and hoisted a
Flash Flood Watch through this afternoon across the southwest
portion of the forecast area. Plenty of cloud cover and
precipitation will keep highs suppressed to just under 80 degrees
across the southwest, with mid 80s seen further northeast, where
less clouds will reside.
Deeper convection will ease up into this evening as the short
wave gradually exits and we lose heating. Expect at least somewhat
of a lull in the activity through the overnight, before the next
cold front and mid and upper level support approach by early
Saturday. Lows will be in the mid to upper 60s, with more fog
likely in the valleys. Expect another round of scattered
convection during the day on Saturday, although PWATs will drop
down to less than 1.5 inches, and storm motions will be more
progressive, so the heavy rain threat will be less. Highs will be
in the low to mid 80s.
.LONG TERM...(Saturday night through Thursday)
Issued at 350 AM EDT FRI AUG 10 2018
The latest blended model data suggests that we will see alternating
periods of wet and dry weather across eastern Kentucky in the
extended. It looks like we will see scattered showers and storms
across the area Saturday night through Sunday night, as an area of
low pressure moves by to the east of the area. A ridge of high
pressure is then expected to settle over the region to begin the
work week, bringing mostly clear to partly cloudy skies, light and
variable winds, and dry conditions to eastern Kentucky. This trend
should begin to change on Wednesday, however, as an area of low
pressure moves out of the central Plains and across the Great Lakes
and Ohio Valley regions mid week. This system looks to linger over
the region through the end of the weekend, bringing rain chances to
eastern Kentucky. The best chance for any thunderstorms will be during
the afternoon and early evening hours. Daily highs should top out
in the low to mid 80s, with nightly lows in the low to mid 60s on
tap.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 847 AM EDT FRI AUG 10 2018
LIFR stratus/fog will lift through 15z, with showers and isolated
thunder affecting locations mainly along and south of SME to LOZ.
MVFR conditions will remain in place through most of the day for
those locations, with better improvement towards SYM by 18z.
Convection will once again dwindle into this evening, with partial
clearing likely leading to another round of fog/low stratus across
most of the area. Winds will remain less than 5 kts through the
period.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 PM EDT this evening for KYZ079-080-
083>087.
&&
UPDATE...KAS
SHORT TERM...GEOGERIAN
LONG TERM...AR
AVIATION...GEOGERIAN
Hazardous weather outlook, Aug 10, 10:43 AM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1143 AM EDT Fri Aug 10 2018
KYZ044-050>052-058>060-068-069-104-106>114-119-120-111845-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-
Knott-Owsley-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
1143 AM EDT Fri Aug 10 2018
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...This afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms will be possible at times from Saturday through
Thursday, mainly during the afternoon and early evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
KYZ079-080-083>088-115>118-111845-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Perry-Clay-
Leslie-Letcher-
Including the cities of Burnside, Somerset, London, Monticello,
Stearns, Whitley City, Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Hazard, Manchester,
Hyden, Jenkins, and Whitesburg
1143 AM EDT Fri Aug 10 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...This afternoon and Tonight.
Periods of heavy showers with a few rumbles of thunder are
expected through this afternoon. Slow moving showers will be
capable of producing excessive rainfall, leading to isolated
instances of flash flooding across the area.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms will be possible at times from Saturday through
Sunday and again from Wednesday through Thursday, mainly during
the afternoon and early evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of flooding today.
KAS